Vermont, 2002

Damaging Wind in Vermont, May 31, 2002

May 31, 2002 · NWS ALY · 1 event in 1 county or zone

During Friday afternoon and early evening of May 31, a strong cold front clashed with a very unstable air mass across southern Vermont. In addition, there were strong divergent winds aloft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

During Friday afternoon and early evening of May 31, a strong cold front clashed with a very unstable air mass across southern Vermont. In addition, there were strong divergent winds aloft. All of these parameters set the stage for severe thunderstorms across Bennington County. Thunderstorm winds blew numerous trees and power lines down throughout that county. Power was temporarily knocked out to about 775 customers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 31, 2:50 AM EST, 11 hours 25 minutes earlier.

Area forecast discussion, May 31, 2:50 AM EST, 11 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
350 AM EDT FRI MAY 31 2002

.DISC...FORECAST FOR TODAY HAS NOT CHANGED MUCH FROM PREVIOUS FCST
AS CURRENT MODEL RUNS FAIRLY CONSISTENT WITH PREVIOUS RUNS.  AFTER A
FEW DAYS OF ISOLD SVR...A GOOD CHC FOR ORGANIZED SVR WX TODAY AS
CDFNT AND UPR LVL TROF CROSS THE REGION DURG THE BEST TIME OF DAY.
MAGLENTA EQUATION SUPPORTS A MAJOR SVR WX EVENT BASED ON AREALLY
AVERAGED BUFKIT VALUES FOR CAPE - 1000, EHI - 1.75, SRH - 250, MAX
WIND AT ANY LEVEL - 70 KT, STORM SPEEDS - 40 MPH.  MAGLENTA EQUATION
VERY CLOSE TO THE TORNADIC THRESHOLD...BUT BELIEVE HIGH WINDS/LARGE
HAIL ARE MAIN THREAT.  SFC WINDS FCST TO BECOME SW IN MOST PLACES
LATER TODAY JUST AHEAD OF THE BEST INSTABILITY/WIND FIELDS AND THIS
WL REDUCE THE CURVATURE OF THE HODOGRAPH AT THAT TIME AND LIKELY
PREVENT TORNADO FORMATION.  HOWEVER...WINDS IN N-S ORIENTED VALLEYS
LIKE THE HUDSON VALLEY COULD REMAIN SOUTH...SO THE THREAT OF
TORNADOES CAN NOT BE COMPLETELY RULED OUT.

ACROSS SE ZONES...SVR WX PARAMETERS MAXIMIZE EARLY THIS EVE...SO
HAVE EXTENDED THE WORDING FOR A CHC OF SVR TSTMS INTO THE EARLY EVE
IN THESE ZONES.

SECONDARY CDFNT/UPR LVL TROF FOR SAT NIGHT BECOMING BETTER DEFINED
WITH EACH MODEL RUN...AND WL NOW INCLUDE CLDS AND A CHC OF SHWRS SAT
NIGHT FOR ALL ZONES.  THIS SECONDARY SYSTEM EVEN INCLUDES DECENT
WARM ADVCTN IN ADVANCE OF IT WHICH COULD MAKE SATURDAY THE WARMEST
DAY OF THE PAST FEW DAYS...ALTHOUGH NOT NEARLY AS HUMID.

.HYDRO STATUS...THE POTENTIAL FOR HEAVY DOWNPOURS AND LOCALIZED POOR
DRAINAGE FLOODING EXITS TODAY...BUT RAPID MOVMNT OF CELLS WL LIKELY
PREVENT ANY FLASH FLOODING OR RIVER FLOODING TODAY. SO WL NOT ISSUE
ANY FFA/S AT THIS TIME.

SPS FOR A SVR WX OUTLOOK WL BE ISSUED AFTER FCST PACKAGE GOES OUT.

.ALY...NONE.

MAGLARAS

In the hours before

Special weather statement, May 31, 11:05 AM EST, 3 hours 10 minutes before
NYZ033-038-311630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1205 PM EDT FRI MAY 31 2002

...A STRONG THUNDERSTORM IN SOUTHWESTERN HAMILTON AND SOUTHERN
HERKIMER COUNTIES...

AT 1205 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER POLAND...OR 12 MILES NORTHEAST OF UTICA...MOVING EAST AT 35 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...AND HEAVY RAIN...WILL BE NEAR...

BLACK CREEK RESERVOIR AT 1210 PM EDT...

A BRIEF HEAVY DOWNPOUR OF RAIN WILL OCCUR...WITH RAINFALL AMOUNTS OF
ONE TENTH TO ONE THIRD OF AN INCH.

TAW/KDL
Special weather statement, May 31, 11:27 AM EST, 2 hours 48 minutes before
NYZ033-311700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1227 PM EDT FRI MAY 31 2002

...A STRONG THUNDERSTORM IN HAMILTON COUNTY...

AT 1227 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
21 MILES SOUTHWEST OF SPECULATOR...MOVING EAST AT 55 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...AND HEAVY RAIN...WILL BE NEAR...

LAKE PLEASANT AT 1235 PM EDT...
WELLS AT 1240 PM EDT...
HOPE AT 1245 PM EDT...
Special weather statement, May 31, 11:49 AM EST, 2 hours 26 minutes before
NYZ033-039-311715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1249 PM EDT FRI MAY 31 2002

...A STRONG THUNDERSTORM IN HAMILTON AND FULTON COUNTIES...

AT 1249 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER ARIETTA...OR 16 MILES NORTHWEST OF GLOVERSVILLE...MOVING EAST AT
30 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...AND HEAVY RAIN...WILL BE NEAR...

UPPER BENSON AT 105 PM EDT...
HOPE AND WELLS AT 110 PM EDT...
NORTHVILLE AT 115 PM EDT...
Special weather statement, May 31, 12:45 PM EST, 1 hour 30 minutes before
NYZ063-064-311830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
145 PM EDT FRI MAY 31 2002

...A STRONG THUNDERSTORM IN ULSTER COUNTY...

AT 143 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES NORTHWEST OF ULSTERVILLE...OR 3 MILES SOUTH OF ELLENVILLE...
MOVING EAST AT 30 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

KERHONKSON AT 155 PM EDT...
WALLKILL AT 200 PM EDT...
MOHONK LAKE AT 205 PM EDT...
MODENA AT 210 PM EDT...
NEW PALTZ AND CLINTONDALE AT 215 PM EDT...
TILLSON AND ROSENDALE AT 220 PM EDT...

BRIEF HEAVY DOWNPOURS WILL PRODUCE RAINFALL IN EXCESS OF A QUARTER
INCH.

OTHER STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP IN NORTHERN
ULSTER COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR EASTERN NEW YORK.

WASULA/CEMPA
Special weather statement, May 31, 1:32 PM EST, 43 minutes before
MAZ001-NYZ060-061-311915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
232 PM EDT FRI MAY 31 2002

...A STRONG THUNDERSTORM IN BERKSHIRE AND COLUMBIA COUNTIES...

AT 230 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 4
MILES NORTHWEST OF ANCRAM...OR 12 MILES SOUTH OF HUDSON...MOVING EAST
AT 45 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

COPAKE AT 240 PM EDT...
SOUTH EGREMONT AND SHEFFIELD AT 250 PM EDT...
GREAT BARRINGTON AND HOUSATONIC AT 255 PM EDT...
MONTEREY AT 300 PM EDT...
SANDISFIELD AT 305 PM EDT...
OTIS AT 310 PM EDT...

RAINFALL AMOUNTS WILL VARY FROM ONE TENTH TO ONE THIRD OF AN INCH
FROM THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR EASTERN NEW YORK. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING FOR WESTERN
MASSACHUSETTS AND SOUTHERN VERMONT.

WASULA/CEMPA
Special weather statement, May 31, 2:15 PM EST, 0 minutes before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014-
010230-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
315 PM EDT FRI MAY 31 2002

...SEVERE THUNDERSTORMS WILL CONTINUE THIS EVENING...

A COLD FRONT WILL MOVE THROUGH EASTERN NEW YORK AND ADJACENT WESTERN
NEW ENGLAND THROUGH THIS EVENING. IN ADVANCE OF THIS FRONT...MOIST
AND UNSTABLE AIR IS IN PLACE...FUELING SEVERE THUNDERSTORMS
ACROSS THE REGION.

A SERIES OF LINES OF SHOWERS AND THUNDERSTORMS HAVE MOVED THROUGH NEW
YORK STATE AND VERMONT THIS AFTERNOON.  THESE STORMS HAVE PRODUCED
STRONG GUSTY WINDS...HAIL AND CAUSED NUMEROUS TREES AND POWERLINES
DOWN THROUGHOUT EASTERN NEW YORK.

ANOTHER LINE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
IN ADVANCE OF THE COLD FRONT AND BRING MORE SEVERE WEATHER TO
NORTHERN NEW YORK AND VERMONT.  A LINE OF SHOWERS AND THUNDERSTORMS
JUST WEST OF THE NORTHERN ADIRONDACKS AND MOHAWK VALLEY WILL
CONTINUE INCREASE IN INTENSITY AND MOVE ACROSS NEW YORK...SOUTHERN
VERMONT...THE BERKSHIRES AND LITCHFIELD COUNTY BETWEEN 300 PM AND 800 PM.
THESE STORMS WILL CONTAIN STRONG GUSTY WINDS...DOWNPOURS AND LARGE
HAIL.

THE STORMS WILL INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON
AND THIS EVENING.  SHOWERS AND THUNDERSTORMS WILL EVENTUALLY
DISSIPATE LATE THIS EVENING AS A COLD FRONT MOVES OUT OF THE REGION.

DAMAGING WINDS...LARGE HAIL...AND TORRENTIAL DOWNPOURS WILL BE THE
MAIN SEVERE WEATHER THREAT THROUGH THIS EVENING.

STAY ALERT FOR THE LATEST UPDATES FROM THE NATIONAL WEATHER SERVICE
...AND PREPARE NOW FOR THE POSSIBILITY OF SEVERE WEATHER.

STAY TUNED TO NOAA WEATHER RADIO...OR ANY MEDIA OUTLET THAT PROVIDES
YOU WITH THE LATEST PRODUCTS FROM THE NATIONAL WEATHER SERVICE.

SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR EASTERN NEW YORK. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING FOR WESTERN
MASSACHUSETTS AND SOUTHERN VERMONT.

VTK

The radar

The Albany radar (KENX), 78 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bennington

When
May 31, 2:15 PM EST
Where
Bennington County, Bennington
Property damage
$11,000
Reported by
TRAINED SPOTTER
Coordinates
42.883, -73.200

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2002Every state in 2002This day in weather historyWarnings in Vermont, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299050.